Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2018, 5:52 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 5:52 PM EDT (21:52 UTC)
- Expired
- Aug 8, 2018, 7:45 PM EDT
- In force
- 113 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WGUS51 KRNK 082152
FFWRNK
NCC169-171-082345-
/O.NEW.KRNK.FF.W.0065.180808T2152Z-180808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
552 PM EDT WED AUG 8 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Southeastern Surry County in northwestern North Carolina...
Stokes County in north central North Carolina...
* Until 745 PM EDT
* At 550 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen across southeast Surry County, just south of Pilot
Mountain. This in addition to very heavy rainfall that fell across
these same areas last night. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Pilot Mountain...
Walnut Cove...
Danbury...
King...
and Pine Hall.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area during the next 1 to 2 hours.
This includes the following streams and drainages...
Pinch Gut Creek...
Brushy Fork Creek...
East Prong Little Yadkin River...
Caddle Creek...
and Danbury Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
3629 8063 3628 8063 3627 8064 3645 8063
3643 8003 3626 8004 3626 8045 3624 8045
$$
RAB1 follow-up statement
431
WGUS71 KRNK 082353
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
753 PM EDT WED AUG 8 2018
NCC169-171-090002-
/O.EXP.KRNK.FF.W.0065.000000T0000Z-180808T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Stokes NC-
753 PM EDT WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SURRY AND STOKES
COUNTIES HAS EXPIRED...
Rainfall has diminished and water levels are receding. Light to
occasionally moderate rain will continue in the area for a bit
longer, but rainfall producing flash flooding is not expected at
this time. Minor flooding may still be possible in low-lying and
normally flood prone, poor drainage areas.
Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3626 8047 3626 8053 3629 8054 3627 8060
3629 8063 3628 8063 3627 8064 3645 8063
3643 8003 3626 8004 3626 8045 3624 8045
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:09 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 8, 3:09 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 309 PM EDT Wed Aug 8 2018 .SYNOPSIS... An upper-level trough will progress east across the region into tonight, with scattered thunderstorms progressing eastward with it. Less showers and thunderstorms expected on Thursday, but the threat for rain and thunderstorms will increase again Friday into the weekend. Temperatures should tend near to above average Thursday, then become near to below average for Friday into the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 308 PM EDT Wednesday...Numerous storms, a few strong/severe capable of gusty/damaging winds and heavy rainfall, will continue to progress eastward. Radar as of 230 PM reveal isolated/widely scattered storms along the Blue Ridge into the foothills, with lines of storms in two main areas: (1) southeast WV into far southwest VA and (2) across the Cumblerland Plateau into northern AL. Storms are increasing in coverage thanks to a convectively-induced vort max now working its way across the TN valley. While shear profiles are unimpressive and suggest brief/pulse severe, air mass is already moderate to strongly unstable with surface-based CAPEs 2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg. Thunderstorm threat will continue through about 9-10 PM this evening as ongoing line(s) of storms move east into eastern Virginia. For late evening/overnight, west downslope flow in the wake of the storms should help to clear out skies in the Piedmont toward late evening and with the likelihood that the ground would be wet, have included patchy mist/fog in the Piedmont for the overnight hrs. In the western mountains, high RH in a shallow layer just off the ground progged by NAM/GFS bufkit soundings suggest a period of mountain low clouds, perhaps interspersed with light showers. Lows tonight range in the mid 60s to around 70. Broad cyclonic flow aloft will exist across the forecast area for Thursday. While any fog should dissipate by early-mid morning, leftover low clouds/stratus in the western mountains likely a little slower to lift, closer to late morning. While temperature profiles aloft are a little cooler tomorrow, still enough residual moisture and at least weak/moderate instability to support slight chances for showers or thunderstorms, but convective coverage should be much less than today and likely more isolated and garden-variety overall. Look for mostly sunny to partly cloudy skies by afternoon with highs in the 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 308 PM EDT Wednesday... A short wave tracks through the Tennessee Valley and Mid-Atlantic states Saturday in the amplifying southwest 500MB flow. Weak cold front will be over Virginia and the Carolinas Thursday and Friday with a bulk of the deeper moisture south of the Virginia/North Carolina border. High precipitable water values return by Friday night with the GFS Precipitation Potential Placement forecast indicating heavy rain possible in the foothills and piedmont of Virginia and North Carolina for late Friday night through Saturday. Even with the front in the area not expecting much of change in airmass. Bias corrected MAV/MET guidance and National Blend will be reasonable for temperatures Thursday night through Saturday night. Confidence was average for timing of precipitation and above average for all other elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 308 PM EDT Wednesday... Starting this time frame with the closed upper low over the Ohio Valley and Great Lakes. The low deepens and gradually moves northeast, eventually becoming an open wave, through Tuesday. Models are showing good consensus with this pattern. This would result in a prolonged period of rainfall across the Mid-Atlantic states. Temperatures will remain summer-like through the period. Following the upper low, either Tuesday or Wednesday will be a brief push of drier air into the region. Confidence was above average for all elements through Monday. Confidence was below average for Tuesday and Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 102 PM EDT Wednesday... Generally VFR outside of thunderstorms this aftn-early evening, and with MVFR-IFR mist/mountain stratus overnight. Building VFR cumulus with isolated storms presently along the Blue Ridge/western mountains, but an increase in thunderstorm coverage toward scattered/numerous is expected as upper-level disturbance over eastern TN interacts with increasingly unstable air mass. Window for thunderstorms - a few strong with temporary IFR visbys and gusty downdrafts producing localized turbulence, is between 21-02z, earlier in the west and later side of that window in the Piedmont. Have tried to indicate VCTS with temporary TSRA to indicate window when temporal threat may be greatest...but while confidence is moderate to high on storm development, timing is low/moderate. Likelihood that ground will be damp from thunderstorms should increase the prospect of fog in the Piedmont overnight as west winds behind the expected convective line clear things out, and have indicated MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain stratus/MVFR should prevail at Bluefield and potentially at Lewisburg, which opens question on fog prospects at Lewisburg if they can't fully clear. Have indicated a tempo MVFR mist at Lewisburg as a low-confidence hedge, but this may need refinement. Outside of thunderstorms, winds west-southwest/west 4-7 kts tending light west/northwest overnight. Any fog burns off by 12z revealing VFR cumulus clouds Thursday. Stratus at Bluefield may linger until late morning. May see a few showers or thunderstorms start to develop very late in the TAF but expected coverage thru 18z didn't warrant mention of VCSH/VCTS at this point. Overall confidence in the TAF is moderate. Extended... Boundary should spill south by Thursday with the focus for convection heading into the Carolinas Thursday afternoon into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the region which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys this weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...AMS LONG TERM...AMS AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 321 PM EDT Wed Aug 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 321 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms containing primarily damaging winds and heavy rain will be possible through 10 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A renewed potential for heavy rainfall and possible localized flooding exists for Sunday and Monday. Otherwise, the probability for widespready hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 5:09 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG MILTON 36.53N 79.22W
08/08/2018 CASWELL NC PUBLIC
LARGE TREE LIMB DOWN
&&
AMSLocal storm report, Aug 8, 5:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 ENE SHAWSVILLE 37.17N 80.24W
08/08/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN ALONG THE 7600 BLOCK OF ROANOKE ROAD
&&
PWLocal storm report, Aug 8, 5:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 6 E PILOT 37.05N 80.26W
08/08/2018 FLOYD VA 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF HUFFVILLE
ROAD AND LICK RIDGE ROAD
&&
PWSpecial weather statement, Aug 8, 5:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT WED AUG 8 2018
VAZ059-082200-
Charlotte-
528 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE COUNTY...
Until 600 PM EDT.
At 527 PM EDT, a strong thunderstorm was located over Drakes Branch,
moving east at 20 mph.
Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Abilene.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 3689 7849 3687 7851 3695 7874 3701 7875
3701 7876 3700 7876 3699 7875 3698 7877
3696 7878 3698 7882 3700 7888 3717 7881
3717 7863 3714 7859 3715 7855 3713 7851
3709 7848 3708 7844
TIME...MOT...LOC 2127Z 274DEG 19KT 3702 7860
16Local storm report, Aug 8, 5:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 W FLOYD 36.91N 80.37W
08/08/2018 FLOYD VA 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL
BRANCH ROAD AND WEDDLE CREEK ROAD
&&
PWLocal storm report, Aug 8, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 5 E CHRISTIANSBURG 37.14N 80.31W
08/08/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN THAT TOOK DOWN A POWER LINE NEAR THE
INTERSECTION OF GEORGES RUN ROAD AND MOUNT PLEASANT ROAD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:04 PM EDT | Special Weather Statement | RNK | Watauga | 41 min |
| Aug 7, 8:11 PM EDT | Special Weather Statement | RNK | Yadkin | 49 min |
| Aug 7, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 57 min |
| Aug 7, 8:45 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Aug 7, 9:01 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 7, 9:34 PM EDT | Areal Flood Advisory | RNK | Rockingham | 38 min |
| Aug 7, 9:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Aug 7, 10:09 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
| Aug 8, 12:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 56 min |
| Aug 8, 1:33 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 57 min |
| Aug 8, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Rockingham | 64 min |
| Aug 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Aug 8, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 62 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 65 min |
| Aug 8, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 63 min |
| Aug 8, 3:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 8, 4:20 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 40 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 47 min |
| Aug 8, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Aug 8, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 42 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| Aug 8, 6:16 PM EDT | Special Weather Statement | RNK | Caswell | 59 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.